Montana, 2018

Hail in Montana, May 16, 2018

May 16, 2018 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced half dollar size hail south of Baker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced half dollar size hail south of Baker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 16, 2:09 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, May 16, 2:09 PM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Billings MT
309 PM MDT Wed May 16 2018

.SHORT TERM...valid for Thu and Fri...

Scattered showers and thunder are beginning to develop along the
mountains and westernmost zones. Convection is expected spread
across the region as upper level low pushes northeastward. Best
potential however will remain over the mountains.

This system will be mainly clear of the area by Thursday morning,
with some degree of clearing and warming expected through the day.
The upper low working into northern Montana opens up southwest
flow for southern Montana. Capes will be on the rise as well as
moisture gradually returns. Meanwhile, a northern trough
approaches northwest North Dakota and pushes a cold front into
Montana, switching winds northwest Thursday afternoon. That said, the
strongest cooling will come late Thursday night and Friday. All
of this will combine for an increasing chance of convection
beginning Thursday afternoon and evening. Some of the storms
could be briefly strong, especially over the east where higher
capes and some degree of shear is available.

Temps will be much cooler Friday, with highs back to 50s. Expect
to see widespread showers through Friday and Friday night, under
influence of broad upper level trof and weak upslope flow. AAG

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

Cool and wet conditions are expected to continue into Saturday,
with best precip potential continuing to be over western and
central areas. Temps in the 50s and 60s can be expected again
Saturday.

Generally drier conditions are then expected Saturday evening
into Sunday into early next week as heights build aloft. This will
bring another warming trend across the region as well, with
temps climbing back toward 80 by Tuesday.

Another cut off upper low moving into the Great Basin and
eventually north and east looks to put the region under diffluent
southerly flow aloft by about Monday night, sending moisture and
energy north. Expect to see increasing shower and thunderstorm
chances through the middle portion of the week, with best
potential in mountains, foothills, and near plains. There is
significant model uncertainty for the timing of the waves of
energy rounding the upper low and advecting into the region, so
have kept scattered pops in place through the end of the period.

With the warm temperatures causing mountain snowmelt, we will
continue to monitor river levels over the coming days. AAG

&&

.AVIATION...

Mainly VFR conditions will prevail today, but localized MVFR
conditions are possible with showers and isolated thunderstorms.
Showers are developing in western mountains and in eastern plains
at this time, and are expected to become more widespread through
the evening as a disturbance lifts out of the Great Basin.
Mountains will have best shower potential and will be occasionally
obscured. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 052/079 050/057 043/058 042/070 049/076 053/078 054/078
    34/W    56/W    53/W    12/W    12/T    22/T    32/T
LVM 046/072 046/057 041/057 040/068 045/073 047/075 048/072
    36/W    77/W    63/W    23/T    23/T    23/T    34/T
HDN 054/082 051/060 043/060 042/070 048/078 053/080 054/080
    34/W    56/W    53/W    11/B    11/B    12/T    32/T
MLS 056/081 053/060 043/060 043/067 048/075 054/078 057/080
    33/W    55/W    42/W    01/B    01/U    12/T    32/T
4BQ 054/081 053/064 042/056 042/065 047/074 052/079 055/079
    23/W    46/W    42/W    11/B    01/B    12/T    33/T
BHK 054/080 052/060 040/059 040/063 046/070 050/074 054/076
    23/W    53/W    31/B    01/B    01/B    12/T    21/B
SHR 051/079 049/060 041/056 041/066 046/074 050/078 051/076
    33/W    46/W    53/W    12/W    12/T    23/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, May 16, 4:26 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Billings MT
526 PM MDT WED MAY 16 2018

MTZ042-170000-
Golden Valley MT-
526 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Ryegate, or 33 miles southwest of Roundup, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph are possible with this
storm through 6 PM MDT.

Locations impacted include...
Lavina.

LAT...LON 4627 10879 4613 10900 4613 10923 4618 10931
      4642 10910
TIME...MOT...LOC 2325Z 219DEG 19KT 4619 10914

Chambers
Special weather statement, May 16, 4:50 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Billings MT
550 PM MDT WED MAY 16 2018

MTZ037-170030-
Carter MT-
550 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Ridgeway, or 26 miles southwest of Ekalaka, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Ekalaka.

LAT...LON 4543 10476 4554 10497 4600 10467 4576 10419
TIME...MOT...LOC 2349Z 215DEG 25KT 4555 10481

Arthur
Special weather statement, May 16, 5:27 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Billings MT
627 PM MDT WED MAY 16 2018

MTZ037-170115-
Carter MT-
627 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Ekalaka, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Ekalaka and Medicine Rocks State Park.

LAT...LON 4561 10459 4570 10481 4613 10459 4609 10451
      4606 10452 4605 10443 4604 10439 4597 10439
      4597 10424 4594 10418
TIME...MOT...LOC 0027Z 210DEG 21KT 4573 10465

Arthur
Local storm report, May 16, 5:47 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
647 PM MDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             8 S EKALAKA             45.77N 104.56W
05/16/2018  M0.50 INCH       CARTER             MT   TRAINED SPOTTER

&&

VLS
Special weather statement, May 16, 6:10 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Billings MT
710 PM MDT WED MAY 16 2018

MTZ033-037-170215-
Fallon MT-Carter MT-
710 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Ekalaka, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Baker, Webster, Ollie, Medicine Rocks State Park and Willard.

LAT...LON 4591 10432 4598 10456 4664 10423 4664 10405
      4617 10405
TIME...MOT...LOC 0109Z 202DEG 45KT 4602 10440

Arthur
Local storm report, May 16, 6:36 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
736 PM MDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 SSW LOCKWOOD          45.78N 108.43W
05/16/2018  M0.25 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

VLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fallon

When
May 16, 6:40 PM MST
Where
Fallon County, 1.99 mi SE of Willard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.180, -104.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746605.